Alert archive / New Mexico / Wind Advisories in 2020

Wind Advisory 42, NWS Albuquerque, NM

November 26, 20205 counties in New Mexico

NWS Albuquerque, NM issued this wind advisory at Nov 26, 2020, 12:57 PM MST for 5 counties in New Mexico. It took effect at Nov 27, 2020, 4:00 AM MST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Nov 26, 2020, 12:57 PM MST (19:57 UTC)
In effect from
Nov 27, 2020, 4:00 AM MST
Expired
Nov 27, 2020, 2:42 PM MST
In force
11 hr
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Cibola County, NM, Sandoval County, NM, Torrance County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 17 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.0 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2020-11-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2020-11-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2584 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

647 
WWUS75 KABQ 261957
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1257 PM MST Thu Nov 26 2020

NMZ219-270500-
/O.NEW.KABQ.WI.Y.0042.201127T1100Z-201127T2300Z/
Middle Rio Grande Valley/Albuquerque Metro Area-
1257 PM MST Thu Nov 26 2020

...WIND ADVISORY IN EFFECT FROM 4 AM TO 4 PM MST FRIDAY...

* WHAT...East winds 25 to 35 mph with gusts up to 50 or 55 mph 
  expected.

* WHERE...Middle Rio Grande Valley including the Albuquerque 
  Metro Area.

* WHEN...From 4 AM to 4 PM MST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Difficult driving conditions are expected for high profile
  vehicles on north to south oriented roadways, including I-25. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

34
4 follow-up statements
509 
WWUS75 KABQ 270542
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1042 PM MST Thu Nov 26 2020

NMZ219-271345-
/O.CON.KABQ.WI.Y.0042.201127T1100Z-201127T2300Z/
Middle Rio Grande Valley/Albuquerque Metro Area-
1042 PM MST Thu Nov 26 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 4 AM TO 4 PM MST FRIDAY...

* WHAT...East winds 30 to 40 mph with gusts to 50 or 55 mph 
  expected.

* WHERE...Middle Rio Grande Valley including the Albuquerque 
  Metro Area.

* WHEN...From 4 AM to 4 PM MST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Difficult driving conditions are expected for high profile 
  vehicles on north to south oriented roadways, including I-25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
369 
WWUS75 KABQ 271012
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
312 AM MST Fri Nov 27 2020

NMZ219-271900-
/O.CON.KABQ.WI.Y.0042.201127T1100Z-201127T2300Z/
Middle Rio Grande Valley/Albuquerque Metro Area-
312 AM MST Fri Nov 27 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM MST THIS
AFTERNOON...

* WHAT...East winds 30 to 40 mph with gusts to 50 or 55 mph
  expected. Locally stronger winds will be possible immediately
  below Tijeras Canyon. 

* WHERE...Middle Rio Grande Valley including the Albuquerque 
  Metro Area.

* WHEN...From 4 AM to 4 PM MST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Difficult driving conditions are expected for high profile
  vehicles on north to south oriented roadways, including I-25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
187 
WWUS75 KABQ 271744
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1044 AM MST Fri Nov 27 2020

NMZ219-272300-
/O.CON.KABQ.WI.Y.0042.000000T0000Z-201127T2300Z/
Middle Rio Grande Valley/Albuquerque Metro Area-
1044 AM MST Fri Nov 27 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM MST THIS
AFTERNOON...

* WHAT...East winds 30 to 40 mph with gusts to 50 or 55 mph 
  expected. Locally stronger winds will be possible immediately 
  below Tijeras Canyon.

* WHERE...Middle Rio Grande Valley including the Albuquerque 
  Metro Area.

* WHEN...Until 4 PM MST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Difficult driving conditions are expected for high profile 
  vehicles on north to south oriented roadways, including I-25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
401 
WWUS75 KABQ 272142
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
242 PM MST Fri Nov 27 2020

NMZ219-272245-
/O.CAN.KABQ.WI.Y.0042.000000T0000Z-201127T2300Z/
Middle Rio Grande Valley/Albuquerque Metro Area-
242 PM MST Fri Nov 27 2020

...WIND ADVISORY IS CANCELLED...

East winds in the Middle Rio Grande Valley and Albuquerque Metro
Area will slowly taper down through the rest of the afternoon 
and early this evening. However, intermittently gusty and 
variable winds may accompany any precipitation as it moves north 
into the Metro Area. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Nov 26, 10:16 AM MST, 2 hours 41 minutes earlier.

Area forecast discussion, Nov 26, 10:16 AM MST, 2 hours 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1016 AM MST Thu Nov 26 2020

.AVIATION...
18Z TAF CYCLE
A wind shift/cold front will continue to move southward across the
plains today, but will be reinforced tonight, increasing wind speeds
and sending the boundary through the gaps of the central mountain
chain. East canyon winds are expected at KABQ by sunrise with gusts
to 40kt likely. An Aviation Weather Warning will be needed.
Meanwhile, a storm system will be approaching from the west, which
will increase cloud cover and lower cigs by sunrise at KGUP and
KFMN. Areas of -SN will develop shortly thereafter across western
NM. IFR to MVFR cigs/vsbys will be possible. Snow will expand
eastward through the day Friday.

34

&&

.PREV DISCUSSION...323 AM MST Thu Nov 26 2020...
.SYNOPSIS...
After plenty of sunshine and near normal temperatures today, a back
door cold front Thursday night will drop highs around 5 to 18
degrees on Friday. East canyon wind gusts from 40 to 50 mph are
expected in the central valley from Santa Fe southward late
Thursday night through sunset Friday. Friday through Saturday
morning, a storm system will pass eastward over New Mexico with up to
a half foot of snow in the mountains, and a few inches across east
central areas and the West Central Highlands. Dry weather is expected
early next week as high temperatures struggle to reach normal.
Another storm system is forecast to drop southward over the state
toward the middle of next week with very cold air but only modest
precipitation.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH FRIDAY)...
Happy Thanksgiving! The weather today will be very nice for late
November and the last mild day for quite some time. Enjoy the day
with mostly sunny skies, near to slightly above normal temps, and
overall light winds for most of the region.

The next storm system will approach the area tonight as an H5 low
center deepens to near 555dm over central AZ. Meanwhile, a strong
back door cold front will surge southwest thru eastern NM with a
period of breezy conditions across the plains. The front will blast
west thru gaps in the central mt chain by sunrise Friday and deliver
strong canyon winds to the ABQ metro area. A Wind Advisory will be
needed thru Friday with gusts up to 50 mph likely in gap wind prone
areas.

The focus will shift to light snow development from west to east
thru Friday afternoon. A strong PV anomaly with the upper level low
will generate deep layer lift over increasing 850-700mb layer east
to southeast flow over NM. This storm system will be rather moisture
starved however dynamics will be impressive and temp profiles will
favor dendritic snow growth despite light QPF. Confidence was high
enough at this time to begin Winter Wx Advisories Friday for a few
of the higher terrain zones of northern and western NM. The greater
impacts will come Friday night.

Guyer

LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)...
The center of the upper level low pressure system is forecast to
track eastward over NM's US Highway 60 corridor Friday night, then
exit gradually eastward over north TX Saturday. Storm total snow
accumulation (Friday through Saturday morning) should reach a few to
6 inches in the southern Sangre de Cristo, Jemez, and west central
mountains, and potentially also in the Sandia, Manzano, and
Sacramento Mountains. A good portion of eastern NM (to the east of
the southern Sangres, Sandias, Manzanos, and Sacramentos), as well as
the West Central Highlands, may receive an inch or two of snow with
locally around 3 inches depending on where snow bands set up. These
amounts don't sound like much, but considering the storm system won't
have a low level moisture tap or a subtropical moisture tap aloft,
they're actually pretty good. Forecast soundings indicate most of the
moisture in the dendritic growth zone Friday and Friday night, so
the upper low should be an efficient snow producer for the limited
amount of moisture it has to work with. With this forecast package we
will issue Winter Weather Advisories for the mountain locations
where we have the greatest confidence of reaching Advisory criteria
snow amounts. Later shifts will probably expand the coverage of
highlights.

With the cold core crossing squarely over the forecast area, and
fresh snow accumulating, we undercut the guidance on temperatures
Friday night and Saturday. Highs Saturday will probably vary from a
few to around 15 degrees below normal, with the greatest departures
over southern and eastern areas. The strong east canyon wind in the
central valley should taper off around sunset Friday evening, when
the center of the upper low reaches the central mountains. In the
wake of the upper low late Saturday night into Sunday, a back door
cold front will plunge southward and southwestward through the
eastern plains with wind gusts potentially around 40 mph. Another
gusty gap wind may then develop in the central valley from Santa Fe
southward due to the back door cold front Sunday afternoon and
evening. High temperatures should rise near and above normal on
Sunday across central and western areas, but readings will fall below
normal again across central areas on Monday due to the back door
cold front.

After highs near normal Tuesday, readings should fall below normal
again on Wednesday, when there will be a chance for wintry
precipitation as another moisture deficient upper level low pressure
system moves southward over the state with a sharp cold front.

44

&&

.FIRE WEATHER...
The main concern for fire weather will be poor to fair ventilation
in most areas thru next week. Light snowfall will impact most of
northern and central NM Friday thru Saturday morning with colder
temps and strong canyon winds in the RGV. The next storm system will
move south from the northern Rockies Tuesday and/or Wednesday with
more cold temps and another shot for light snowfall.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from noon Friday to noon MST Saturday for
the following zones... NMZ211-214.

Winter Weather Advisory from 6 AM Friday to 4 AM MST Saturday for
the following zones... NMZ206.

&&
Hazardous weather outlook, Nov 26, 3:41 AM MST, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
341 AM MST Thu Nov 26 2020

NMZ201>241-271200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
341 AM MST Thu Nov 26 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday through Saturday morning, a storm system will pass eastward
over central New Mexico with wintry precipitation. Up to a half foot
of snow is possible in the mountains, with up to a few inches at
lower elevations. East canyon wind gusts from 40 to 50 mph are
expected in the central valley from Santa Fe southward late Thursday
night through Friday.

Another storm system is forecast to drop southward over the forecast
area with much colder temperatures but only modest precipitation
toward the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 26, 3:17 AM MSTWinter Weather AdvisoryABQBernalillo, Catron, Cibola, Colfax, Curry, De Baca and 15 more54 hr

Nearby

Wind Advisories in New Mexico, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.